Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 82, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2005, 7:10 PM CDT for Thomas County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2005, 7:10 PM CDT (00:10 UTC)
- Expired
- May 24, 2005, 8:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Thomas County, KS
The radar
The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 680 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1897 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:57 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 24, 5:57 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 457 PM MDT TUE MAY 24 2005 .UPDATE...ZONES HAVE BEEN UPDATED TO ADD ADDITIONAL SEVERE THUNDERSTORM WATCH FOR ALL OF OUR NORTHWEST KANSAS ZONES. LATEST RADAR OBSERVATIONS AND SATELLITE TRENDS INDICATED CONTINUING CONVECTIVE DEVELOPMENT ACROSS EASTERN COLORADO AND SPREADING EASTWARD INTO WESTERN KANSAS INTO THE EVENING AND OVERNIGHT. MADE NO OTHER CHANGES TO THE FORECAST AT THIS TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && LAMMERS
Hazardous weather outlook, May 24, 11:26 AM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1026 AM MDT TUE MAY 24 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1026 AM MDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED ACROSS THE TRI STATE AREA THIS AFTERNOON AND EVENING. A COLD FRONT...COMBINED WITH A STRONG UPPER LEVEL DISTURBANCE WILL BEGIN TO SLIDE ACROSS THE AREA THIS AFTERNOON. A FEW STORMS HAVE ALREADY FORMED AHEAD OF THIS DISTURBANCE ACROSS NORTHEAST COLORADO LATE THIS MORNING AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AND EVENING. ALTHOUGH THERE IS A SMALL CHANCE FOR SOME DIME SIZE HAIL WITH THE LATE MORNING STORMS...MORE WIDESPREAD STORMS SHOULD BEGIN TO DEVELOP AFTER 2 PM MDT (3 PM CDT). SEVERE THUNDERSTORMS SHOULD INITIALLY FORM NORTH AND WEST OF A MCCOOK TO TRIBUNE LINE...THEN SPREAD SOUTH AND EAST THROUGH THE EVENING. LARGE HAIL UP TO GOLFBALL SIZE OR LARGER...DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND A FEW ISOLATED TORNADOES WILL BE POSSIBLE WITH ANY STORM THAT FORM. THESE STORMS WILL BEGIN TO FORM INTO A LINE AFTER SUNSET AND THE THREAT WILL TRANSITION TO LARGE HAIL AND POSSIBLY WIDESPREAD DAMAGING WINDS. THE GREATEST THREAT FOR WIDESPREAD DAMAGING WINDS WILL BE ALONG AND SOUTH OF INTERSTATE 70. LOCALLY HEAVY RAIN MAY ALSO CAUSE AREAS OF FLOODING OVERNIGHT...PRIMARILY IN LOCATIONS THAT RECEIVED HEAVY RAIN MONDAY NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ALTHOUGH COOLER AND DRYER AIR WILL BE MOVING INTO THE AREA BEHIND THE COLD FRONT ON WEDNESDAY...THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE TRI-STATE REGION. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED...DANGEROUS CLOUD TO GROUND LIGHTNING CAN ACCOMPANY ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 2 PM MDT (3 PM CDT). JRM
In the hours before
Special weather statement, May 24, 5:33 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 433 PM MDT TUE MAY 24 2005 KSZ001>004-013>016-027>029-041-042-250500- CHEYENNE KS-DECATUR-GOVE-GRAHAM-GREELEY-LOGAN-NORTON-RAWLINS- SHERIDAN-SHERMAN-THOMAS-WALLACE-WICHITA- 433 PM MDT (533 PM CDT) TUE MAY 24 2005 ...SEVERE THUNDERSTORM WATCH 326 IS IN EFFECT UNTIL 11 PM MDT (MIDNIGHT CDT)... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 11 PM MDT (MIDNIGHT CDT) FOR NORTHWEST KANSAS. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY...LOGAN... NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...WALLACE AND WICHITA. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LAMMERS
Local storm report, May 24, 5:58 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TORNADO 9 SW IDALIA 39.61N 102.42W
05/24/2005 YUMA CO NWS EMPLOYEE
BRIEF TOUCHDOWN
&&
KGIEDDLocal storm report, May 24, 6:28 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TORNADO 9 SW IDALIA 39.61N 102.42W
05/24/2005 YUMA CO NWS EMPLOYEE
BRIEF TOUCHDOWN
0517 PM TSTM WND GST 8 SW HAIGLER 39.93N 102.04W
05/24/2005 75 MPH CHEYENNE KS TRAINED SPOTTER
&&
KGIEDDLocal storm report, May 24, 6:33 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL BURLINGTON 39.31N 102.27W
05/24/2005 1.00 INCH KIT CARSON CO TRAINED SPOTTER
&&
MBMLocal storm report, May 24, 6:55 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND GST BIRD CITY 39.75N 101.53W
05/24/2005 58 MPH CHEYENNE KS PUBLIC
&&
KGIEDDLocal storm report, May 24, 6:58 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST BIRD CITY 39.75N 101.53W
05/24/2005 68 MPH CHEYENNE KS PUBLIC
BIRD CITY AIRPORT
&&
MBMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:35 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 58 min |
| May 24, 8:30 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 45 min |
| May 24, 7:15 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.